Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 52, NWS Topeka, KS

October 1, 2019Geary County, Riley County, Kansas

NWS Topeka, KS issued this tornado warning at Oct 1, 2019, 5:54 PM CDT for Geary County, Riley County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2019, 5:54 PM CDT (22:54 UTC)
Expired
Oct 1, 2019, 6:30 PM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 5:54 PM CDTTSTM WND GST 706 Nw Junction City, KS70 MPH WIND GUST ESTIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WFUS53 KTOP 012254
TORTOP
KSC061-161-012330-
/O.NEW.KTOP.TO.W.0052.191001T2254Z-191001T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
554 PM CDT Tue Oct 1 2019

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Northern Geary County in east central Kansas...
  Southern Riley County in northeastern Kansas...

* Until 630 PM CDT.
    
* At 553 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Milford Lake, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ogden around 610 PM CDT.
  Keats around 615 PM CDT.
  Manhattan around 620 PM CDT.

This includes Interstate 70 between mile markers 302 and 317.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3936 9669 3934 9666 3933 9667 3930 9663
      3929 9664 3925 9658 3924 9659 3923 9658
      3924 9657 3920 9654 3920 9656 3918 9656
      3918 9653 3904 9646 3904 9696 3918 9696
TIME...MOT...LOC 2253Z 243DEG 37KT 3910 9692 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Skow
3 follow-up statements
715 
WWUS53 KTOP 012302
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
602 PM CDT Tue Oct 1 2019

KSC061-161-012330-
/O.CON.KTOP.TO.W.0052.000000T0000Z-191001T2330Z/
Geary-Riley-
602 PM CDT Tue Oct 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN GEARY AND SOUTHERN RILEY COUNTIES...
    
At 602 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles east of Milford Lake, moving northeast at 45 mph.

HAZARD...Tornado. In addition, 70 mph wind gusts have been reported 
         with this storm.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Ogden around 605 PM CDT.
  Manhattan and Keats around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3936 9669 3934 9666 3933 9667 3930 9663
      3929 9664 3925 9658 3924 9659 3923 9658
      3924 9657 3920 9654 3920 9656 3918 9656
      3918 9653 3909 9648 3906 9685 3919 9692
TIME...MOT...LOC 2302Z 243DEG 37KT 3914 9681 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Skow
733 
WWUS53 KTOP 012310
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
610 PM CDT Tue Oct 1 2019

KSC061-012319-
/O.CAN.KTOP.TO.W.0052.000000T0000Z-191001T2330Z/
Geary-
610 PM CDT Tue Oct 1 2019

...THE TORNADO WARNING FOR NORTHWESTERN GEARY COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

LAT...LON 3936 9669 3934 9666 3933 9667 3930 9663
      3929 9664 3925 9658 3924 9659 3923 9658
      3924 9657 3920 9654 3920 9656 3918 9656
      3918 9653 3913 9650 3911 9682 3922 9685
TIME...MOT...LOC 2309Z 241DEG 36KT 3918 9676 

$$

KSC161-012330-
/O.CON.KTOP.TO.W.0052.000000T0000Z-191001T2330Z/
Riley-
610 PM CDT Tue Oct 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SOUTHERN
RILEY COUNTY...
    
At 609 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Keats, moving northeast at 40 mph.

HAZARD...Tornado. In addition, 70 mph wind gusts have been reported 
         with this storm.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Manhattan around 620 PM CDT.
  Tuttle Creek Lake around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3936 9669 3934 9666 3933 9667 3930 9663
      3929 9664 3925 9658 3924 9659 3923 9658
      3924 9657 3920 9654 3920 9656 3918 9656
      3918 9653 3913 9650 3911 9682 3922 9685
TIME...MOT...LOC 2309Z 241DEG 36KT 3918 9676 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Skow
173 
WWUS53 KTOP 012325
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
625 PM CDT Tue Oct 1 2019

KSC161-012335-
/O.EXP.KTOP.TO.W.0052.000000T0000Z-191001T2330Z/
Riley-
625 PM CDT Tue Oct 1 2019

...THE TORNADO WARNING FOR SOUTHERN RILEY COUNTY WILL EXPIRE AT 630
PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

LAT...LON 3936 9669 3934 9666 3933 9667 3930 9663
      3929 9664 3925 9658 3924 9659 3923 9658
      3924 9657 3920 9654 3920 9656 3918 9656
      3918 9653 3913 9650 3911 9682 3922 9685
TIME...MOT...LOC 2325Z 243DEG 37KT 3925 9659 

$$

Skow

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Oct 1, 3:14 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 1, 3:14 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
314 PM CDT Tue Oct 1 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 308 PM CDT Tue Oct 1 2019

Moderate to locally heavy precipitation remains possible through
tonight, primarily along a broad line from Abilene to Hiawatha.

Our well-advertised prolonged rainfall event is underway across
central and western Kansas. A broad mid-level moisture fetch
extending from the southern Gulf of California, coupled with low-
level moisture transport northward from the Gulf of Mexico, has
pushed PWAT values into near record territory for this time of
year. Soundings from TOP are just shy of the record PWAT for this
date and DDC/AMA's sounding values well above record values.
While the moisture aspect of this event is pegged at
climatological extremes, concern lingers over the degree of
mesoscale forcing required to realize this moisture as heavy
rainfall. Low level frontogenetical plots from various medium
resolution guidance solutions show an appreciable decline in FG
lift after 06Z tonight, likely in response to a veering of the
lower tropospheric wind profiles to nearly parallel to the
initiating boundary. Upper level support remains modest with a
series of mid-level perturbations working through the broad SW
flow that should aid in producing widespread moderate rainfall.
However, confidence in the location and degree of rainfall along
the heaviest axis is on the lower side given the forcing concerns.

Meanwhile, enough BL heating has taken place ahead of this mid-
level moisture plume to induce a region of low-level
baroclinicity/vertical vorticity zone across north-central Kansas.
Additional destabilization has resulted in 1500-2000 J/kg of
MLCAPE with 150 J/kg of 0-3 km CAPE in the low-levels. Very high
unidirectional effective shear profiles and the lack of a strong
initiating boundary will support initial organized supercellular
structures with both right and left moving cells possible. Fast-
moving tornadoes will be possible in this environment given the
effective SRH values of 100-200 m2/s2 and storm motions of 40 to
50 kts to the northeast. Hail may also be a threat early on,
transitioning to a wind threat as cold pools merge later on.

The best period for heavy rainfall looks to be overnight tonight
as the effective boundary sags southeastward into the central
forecast area. The best juxtaposition of ingredients looks to be
along a broad axis from Abilene to Hiawatha before 06Z, with the
overall forcing waning as mentioned earlier. A somewhat narrow
corridor of 1 to 2 inch rainfall amounts is possible with locally
higher amounts. Have made no changes to the flash flood watch with
this update.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 308 PM CDT Tue Oct 1 2019

The threat for locally heavy rainfall persists into Wednesday,
with the best chance being on Wednesday night in the far southeast
forecast area.

The near-surface frontal boundary meanders over the forecast area
during the day Wednesday, with lower than average confidence in
the exact boundary placement due to the impacts that overnight
convection will have on its speed and placement. The GFS/EC/RAP
all stall the front and actually lift it slightly northward during
the day in response to a lee cyclone pulling off the Front Range.
This differs significantly from the NAM/CAMs the develop a much
stronger cold pool that accelerates the front southeastward and
takes the bulk of the heavy rainfall with it. Leaned towards the
more synoptically-driven guidance for the forecast variables
affected by this boundary placement and a secondary axis of heavy
rainfall forecast for Wednesday evening along and southeast of
I-35.

The upper level wave out west is finally in the process of
ejecting out of the Pacific NW and tracks northeastward over the
next 36 hours and finally usher the front south of the area by
Thursday morning. In its wake, temperatures fall to near seasonal
values for this time of year. Highs will be in the 60s and 70s and
lows in the 40s and 50s. The progressive pattern will bring about
a second trough across the northwest CONUS that lifts the
baroclinic zone back northward on Friday into Saturday. Additional
showers and storms will be associated with both the warm and cold
frontal passage of this extratropical system. Periodic chances
for precipitation linger into early next week, but confidence in
their details is low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM CDT Tue Oct 1 2019

MVFR to IFR ceilings gradually build southeastward late this
evening and overnight as a frontal boundary slowly moves through.
Gusty southerly winds of 15 to 25 kts will switch to the north to
northwest behind the front, with widespread showers and
thunderstorms likely along the front through the period, impacting
the TAF sites mainly tonight into tomorrow.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ008>010-020-
021-034.

Flash Flood Watch from 7 PM CDT this evening through Wednesday
evening for KSZ011-012-022>024-026-035>039.

&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, Oct 1, 3:19 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
319 PM CDT Tue Oct 1 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-022030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
319 PM CDT Tue Oct 1 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are expected to continue along and south of a slow
moving front in north-central and northeast Kansas through
tonight. Heavy rainfall may lead to flash flooding and river
flooding. In addition, several strong to severe thunderstorms may
produce tornadoes, hail and damaging winds through early this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms and the threat for flash flooding persist into
Wednesday with the heavier rainfall axis shifting east towards
far northeast and portions of east-central Kansas Wednesday
afternoon. Total widespread rainfall amounts through Wednesday
range from 1 to 3 inches, with locally higher amounts anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Local storm report, Oct 1, 2:54 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
254 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HEAVY RAIN       3 SW REPUBLIC           39.89N 97.86W
10/01/2019  M3.50 INCH       REPUBLIC           KS   TRAINED SPOTTER

            DAILY TOTAL SO FAR.

&&
Special weather statement, Oct 1, 3:34 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
334 PM CDT Tue Oct 1 2019

KSZ009-012100-
Washington-
334 PM CDT Tue Oct 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm over
Washington, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Washington, Hanover, Morrowville and Hollenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Kansas.

LAT...LON 3995 9681 3977 9704 3984 9719 4000 9700
      4000 9681
TIME...MOT...LOC 2034Z 224DEG 43KT 3982 9707
Special weather statement, Oct 1, 3:50 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
350 PM CDT Tue Oct 1 2019

KSZ009-010-012115-
Washington-Marshall-
350 PM CDT Tue Oct 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES UNTIL 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Hanover, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hanover, Oketo and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Kansas.

LAT...LON 4000 9646 3976 9682 3985 9702 4000 9685
TIME...MOT...LOC 2050Z 223DEG 30KT 3983 9693
Local storm report, Oct 1, 5:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     AGENDA                  39.71N 97.43W
10/01/2019                   REPUBLIC           KS   EMERGENCY MNGR

            DELAYED REPORT... ROOF OFF BUILDING ON SOUTH
            EDGE OF TOWN. TREE AND LARGE BRANCH DAMAGE.
            TIME ESTIMATED BY RADAR.

&&

DR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:38 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington52 min
Oct 1, 2:56 PM CDTAreal Flood AdvisoryTOPCloud, Republic3 hr
Oct 1, 3:25 PM CDTTornado WarningTOPWashington20 min
Oct 1, 3:34 PM CDTSpecial Weather StatementTOPWashington26 min
Oct 1, 3:50 PM CDTSpecial Weather StatementTOPMarshall25 min
Oct 1, 4:47 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha13 min
Oct 1, 4:58 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa47 min
Oct 1, 5:31 PM CDTTornado WarningTOPClay, Dickinson, Geary29 min
Oct 1, 6:23 PM CDTTornado WarningTOPPottawatomie22 min
Oct 1, 6:44 PM CDTSpecial Weather StatementTOPPottawatomie31 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.